Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 27, 2012, 2:45 AM EST for 6 counties in Virginia; 4 counties in West Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 27, 2012, 2:45 AM EST (07:45 UTC)
- Expired
- Jan 27, 2012, 3:30 AM EST
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 2:49 AM EST | TSTM WND DMG | 4 Nw Rupert, WV | THUNDERSTORM WINDS TORE A LARGE PORTION OF A ROOF OFF A TRAILER ON ROUTE 60. |
| Jan 27, 3:13 AM EST | TSTM WND DMG | 1 Ne Williamsburg, WV | ONE TREE DOWN. |
| Jan 27, 3:25 AM EST | TSTM WND DMG | 5 Ssw Lewisburg, WV | ONE TREE DOWN ON RIVER ROAD NEAR RONCEVERTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS51 KRNK 270745
SVRRNK
VAC005-017-045-071-121-580-WVC025-055-063-089-270830-
/O.NEW.KRNK.SV.W.0001.120127T0745Z-120127T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST FRI JAN 27 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
CRAIG COUNTY IN SOUTHWEST VIRGINIA
BATH COUNTY IN WEST CENTRAL VIRGINIA
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 330 AM EST.
* AT 241 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF QUINWOOD TO KEGLEY...OR ALONG A LINE
EXTENDING FROM 10 MILES WEST OF RICHWOOD TO PRINCETON...AND MOVING
EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
SANDSTONE...
BLUESTONE DAM...
LICK CREEK...
TALCOTT...
WILLIAMSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3818 7992 3827 7981 3818 7951 3732 8026
3729 8126 3765 8106 3772 8098 3770 8090
3782 8094 3788 8076 3794 8081 3798 8078
3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0745Z 269DEG 41KT 3818 8065 3738 8109
$$
KK2 follow-up statements
186
WWUS51 KRNK 270809
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 AM EST FRI JAN 27 2012
VAC005-017-045-071-121-580-WVC025-055-063-089-270830-
/O.CON.KRNK.SV.W.0001.000000T0000Z-120127T0830Z/
CITY OF COVINGTON VA-GILES VA-CRAIG VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
309 AM EST FRI JAN 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EST
FOR THE CITY OF COVINGTON... NORTHERN GILES...CRAIG...BATH...
ALLEGHANY...NORTHERN MONTGOMERY...MONROE...MERCER...GREENBRIER AND
SUMMERS COUNTIES...
AT 304 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF LEONARD TO ELGOOD...OR ALONG A LINE
EXTENDING FROM 7 MILES EAST OF RICHWOOD TO PETERSTOWN...MOVING EAST
AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
TROUT...
RENICK...
BEARTOWN STATE PARK...
GREENBRIER RIVER TRAIL...
GREENBRIER STATE FOREST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3818 7992 3827 7981 3818 7951 3732 8026
3729 8126 3765 8106 3772 8098 3770 8090
3782 8094 3788 8076 3794 8081 3798 8078
3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0809Z 269DEG 41KT 3822 8034 3742 8083
$$
KK731
WWUS51 KRNK 270829
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST FRI JAN 27 2012
VAC005-017-045-071-121-580-WVC025-055-063-089-270838-
/O.EXP.KRNK.SV.W.0001.000000T0000Z-120127T0830Z/
CITY OF COVINGTON VA-GILES VA-CRAIG VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
329 AM EST FRI JAN 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...
NORTHERN GILES...CRAIG...BATH...ALLEGHANY...NORTHERN MONTGOMERY...
MONROE...MERCER...GREENBRIER AND SUMMERS COUNTIES EXPIRES AT 330 AM
EST...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY FORM THIS MORNING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3818 7992 3827 7981 3818 7951 3732 8026
3729 8126 3765 8106 3772 8098 3770 8090
3782 8094 3788 8076 3794 8081 3798 8078
3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0828Z 269DEG 41KT 3822 8006 3742 8056
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 1:35 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 27, 1:35 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 135 AM EST FRI JAN 27 2012 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS THE REGION THIS MORNING. ANOTHER LOW PRESSURE SYSTEM COMING OUT OF THE NORTHERN PLAINS AND INTO THE GREAT LAKES WILL BRING A SECOND COLD FRONT THROUGH THE AREA ON SATURDAY. HIGH PRESSURE WILL BE OVER THE EASTERN UNITED STATES SUNDAY AND MONDAY. && .NEAR TERM /THROUGH TODAY/... AS OF 116 AM EST FRIDAY... HAVE TWO MAIN AREAS OF CONCERN. SHOWERS MOVING ALONG THE BLUE RIDGE ARE BRINGING THE STRONG 8H WINDS DOWN WITH GUSTS OVER 45 MPH BEING REPORTED WITH SOME OF THE SHOWERS. CONTEMPLATED A WIND ADVISORY BUT THE TIMING OF THE WINDS WILL BE MAINLY LESS THAN AN HOUR OR TWO WITH SHOWERS...SO OPTED TO GO WITH SPECIAL WX STATEMENTS TO COVER THE STRONGER GUSTS. ONE THING OF NOTE IS THE DEEP CONVECTION IN THE NE GULF OF MEXICO WHICH IS ROBBING THE MOISTURE INFLOW INTO OUR AREA...WHICH WILL CUT DOWN ON QPF SOME. WITH THE COLD FRONT/SFC LOW IS ANOTHER STRONGER LINE OF CONVECTION FORMING AND HAVE AN SPS COVERING THIS AND WILL BE MONITORED FOR POTENTIAL WARNINGS. THE LATEST RUC SHOWS TWO SPEED MAXES AT 8H...ONE MOVING ACROSS THE BLUE RIDGE AND THE OTHER UP INTO WV. THIS LOW LVL JET WILL BE EAST OF THE MTNS BEFORE DAWN IN ADDITION TO THE COLD FRONT. KEPT HIGHEST POPS ALONG AND WEST OF THE BLUE RIDGE EARLY THEN TRANSITION TO THE EAST THROUGH DAWN. DRY SLOT ON WV LOOP WORKING INTO THE SMOKYS WILL SURGE INTO OUR MTNS BY 12Z TODAY AND NAM/CMC SHOWING CLEARING BUT GFS HOLDING ONTO MORE CLOUDS. LOOKING AT IR SAT...THE CLEARING LINE IS LAGGING BACK INTO NRN MS/WRN TN. ON FRIDAY...ONCE THE FRONT GOES THROUGH MODELS WERE SHOWING RAPID DRYING...PARTLY DUE TO STRONG DOWNSLOPING EAST OF THE BLUE RIDGE. HOWEVER THE SAME STRONG NORTHWEST SURFACE AND LOW LEVEL WIND WILL HOLD CLOUDS IN THE MOUNTAINS FOR MUCH OF THE MORNING. HAVE ENDED SHOWERS A BIT FASTER IN THE EAST AND DIMINISHED THE CHANCE OF PRECIPITATION IN THE WEST BY THE END OF THE DAY. MODELS WERE SHOWING +8 TO +10 MB/3HR PRESSURE RISES AND MODEST COLD AIR ADVECTION BEHIND THE FRONT ON FRIDAY MORNING. ONCE MIXING BEGINS EXPECT GUSTY WINDS TO CONTINUE THROUGH AT LEAST MID AFTERNOON. NO ADVISORY PLANNED AT THIS TIME. PEAK GUSTS LOOK TO BE JUST UNDER 45 MPH. FOR LOWS TONIGHT...SINCE THE SURFACE DEW POINTS CONTINUE TO RISE...DO NOT EXPECT MUCH OF A FALL IN TEMPERATURES. WILL GO ABOVE GUIDANCE FOR MINIMUM TEMPERATURE. 850 MB TEMPERATURES BEHIND THE FRONT DROP IN THE MORNING...SO HOURLY TEMPERATURE TREND WILL MOSTLY LIKELY BE NON DIURNAL ON FRIDAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... AS OF 300 PM EST THURSDAY... TWO FAST MOVING CLIPPERS WILL THROW CLOUDS AND COLDER WEATHER OUR WAY FOR SUNDAY. SOME RAIN/SNOW SHOWERS AND SPRINKLES/FLURRIES WILL BE POSSIBLE WITH BOTH OF THESE...BUT MORE SO WITH THE SECOND CLIPPER PASSING THROUGH SUNDAY AFTERNOON...WHICH MAY TAKE A MORE SOUTHERLY TRACK WITH COLDER AIR IN PLACE. DECENT WIND GUSTS WITH EVAP COOLING WILL ACCOMPANY ANY VIRGA WHICH CROSSES THE RIDGES. THE DOWNSLOPE WARMING WILL CREATE STEEP LAPSE RATES...NEARLY DRY ADIABATIC AND DEEP MIXING TO H7 AS SHOWN ON NAM/GFS BUFKIT PROFILES. MOMENTUM TRANSFER AT THE TOP OF THE MIXED LAYER IS 60 KTS IN THE NEW RIVER VALLEY NEAR 7P SUNDAY...AND THE NAM IS ACTUALLY A LITTLE BIT WEAKER. THIS IS PROBABLY BECAUSE THE OP GFS IS THE MOST AMPLIFIED SOLUTION. NONETHELESS...CAN'T RULE OUT ADVISORY GUSTS WITH THIS INVERTED V PROFILE ATOP THE RIDGES OF THE WESTERN HALF OF THE CWA. A QUICK BURST OF SNOW SHOWERS SUNDAY NIGHT COULD PUT DOWN A QUICK COATING OF SNOW IN WESTERN GREENBRIER COUNTY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 200 PM EST THURSDAY... WILL BE LOOKING AT A SERIES OF WEAK COLD FRONTS PASSING ACROSS OUR AREA DURING THE EXTENDED PERIOD...BUT DO NOT EXPECT ANY HIGH WEATHER IMPACTS TO OUR AREA THROUGH THE FIRST FEW DAYS OF FEBRUARY. HIGH PRESSURE WILL BUILD ACROSS OUR AREA ON MONDAY IN THE WAKE OF A DEPARTING COLD FRONT...AND WE CAN EXPECT MOSTLY CLEAR SKIES AND LIGHT NORTHWEST WINDS. BECAUSE THE DOME OF HIGH PRESSURE BUILDING IN IS MORE PACIFIC IN ORIGIN RATHER THAN CANADIAN...WE CAN EXPECT THE SEASONABLE TEMPERATURES TO CONTINUE ACROSS OUR AREA...WITH OVERNIGHT LOWS IN THE UPPER 20S TO LOW 30S...AND MONDAY AFTERNOON HIGHS RANGING FROM THE UPPER 30S IN THE MOUNTAINS...TO THE MID TO UPPER 40S ACROSS THE PIEDMONT REGION. HIGH PRESSURE WILL PASS EAST OF OUR AREA ON MONDAY NIGHT AND TUESDAY...ALLOWING OUR WINDS TO BECOME SOUTHERLY AND FOR TEMPERATURES TO ENTER A WARMING TREND. EXPECT THAT WE WILL START OUT THE DAY WITH MOSTLY SUNNY SKIES...BUT THAT CLOUDS WILL INCREASE DURING THE EVENING AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. SHOWER ACTIVITY WILL BEGIN TO MAKE ITS WAY INTO OUR SOUTHEAST WEST VIRGINIA AND MOUNTAIN EMPIRE REGION COUNTIES. THE COLD FRONT IS EXPECTED TO PUSH THROUGH OUR AREA ON WEDNESDAY AFTERNOON. WITH LIMITED MOISTURE TO WORK WITH...THIS COLD FRONT IS EXPECTED TO TRIGGER ONLY SPOTTY LIGHT SHOWER ACTIVITY. HIGH PRESSURE BUILDS IN QUICKLY BEHIND THE COLD FRONT ON WEDNESDAY AFTERNOON...AND PASSES JUST AS QUICKLY TO THE EAST OF OUR AREA BY THURSDAY MORNING. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... AS OF 1115 PM EST THURSDAY... A COLD FRONT CONTINUES TO APPROACH THE REGION FROM EASTERN KENTUCKY. IN ADVANCE OF IN SOUTHERLY FLOW SOUTH OF A WARM FRONT IS INCREASING. SHOWERS ARE NUMEROUS ALONG A LINE FROM KUKF TO KHSP...INCLUDING TAF SITES KBCB AND KROA. EXPECTING COVERAGE TO CONTINUE TO BE GOOD IN THIS REGION HEADING INTO THE EARLY MORNING HOURS OF FRIDAY...ALL WHILE THE PRECIPITATION MAKES PROGRESSION EASTWARD AS WELL. THERE MAY BE AN HOUR OR TWO GAP BETWEEN THIS PRE-FRONTAL PRECIPITATION AND LOCALLY HEAVIER PRECIPIATION THAT ARRIVES WHEN THE FRONT MOVES THROUGH BETWEEN 10Z...5AM WEST....AND 14Z...9AM EAST. MOST AREA WILL TREND TO IFR/MVFR CIGS AND THEN IMRPOVE BEHIND THE FRONT...ESPECIALLY IN THE EAST WHERE WINDS WILL HAVE A STRONG DOWNSLOPE COMPONENT. AS OF 640 PM EST THURSDAY... CONVECTION AND MVFR CIGS HAVE BEEN SLOWER TO FILL IN THAN PREVIOUSLY ANTICIPATED. AS SUCH...HAVE SLOWED ONSET OF PREVAILING PRECIPITION AND LOWER CIG THRESHOLDS BY ROUGHLY TWO HOURS ACROSS THE BOARD. OTHER ASPECTS OF EARLIER FORECAST STILL RELATIVELY ON TRACK SAVE THE ONSET OF LLWS. THIS TOO HAS BEEN DELAYED BY AROUND TWO HOURS AT MOST LOCATIONS. AS OF 108 PM EST THURSDAY... THERE WILL BE SCATTERED TO ISOLATED THUNDERSTORMS...SOME WITH VERY GUSTY WINDS ALONG WITH THE BAND OF SHOWERS. LOW CONFIDENCE THAT ANY INDIVIDUAL TAF SITE WILL GET A THUNDERSTORM. THE MOST LIKELY LOCATION WOULD BE DAN SO HAVE ADDED CB CLOUD TYPE IN LATE TONIGHT. BOTTOM OF THE 55-65 KNOT LOW LEVEL JET JUST REACHES THE 2000 FOOT CRITERIA FOR LLWS SO HAVE INCLUDED IN THE TAFS AHEAD OF THE FRONT THROUGH MOST OF THE NIGHT. ONCE MIXING BEGINS IN THE MORNING BEHIND THE FRONT GUSTS MAY REACH 30 KNOTS DUE TO STRONG PRESSURE RISES AND MODEST COLD AIR ADVECTION. THE STRONG NORTHWEST WINDS CLEAR OUT THE CLOUDS BEHIND THE FRONT FRIDAY EAST OF THE BLUE RIDGE. UPSLOPE CLOUDINESS WILL LINGER IN SE WV...WITH MVFR CIGS MUCH OF FRIDAY. COULD SEE SOME MVFR CEILINGS ACROSS THE WV TAF SITES SATURDAY AND SATURDAY NIGHT WITH A CLIPPER MOVING ACROSS THE REGION. OTHERWISE SATURDAY AND SUNDAY FLIGHT CONDITIONS WILL BE VFR. && .FIRE WEATHER... WINDS WILL GUST BEHIND THE FRONT ON FRIDAY WITH GOOD DRYING EAST OF THE BLUE RIDGE AND GUSTS UP TO 45 MPH AT HIGHER ELEVATIONS. THERE MAY BE SOME RED FLAG CRITERIA RH AND WIND SUNDAY...HOWEVER THE GROUND WILL PROBABLY BE STILL TOO MOIST AND FUEL STICK MOISTURES PROBABLY WILL NOT MAKE CRITERIA. WILL MENTION IN THE FWF DISCUSSION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...AMS/DS/WP SHORT TERM...KM LONG TERM...NF AVIATION...AMS/DS/WP FIRE WEATHER...
Hazardous weather outlook, Jan 26, 3:52 PM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EST THU JAN 26 2012 NCZ001-002-018-VAZ007-009-010-012>017-022-271200- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- 352 PM EST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE VERY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG...GUSTY WINDS ARE LIKELY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-033-043>047-058-059-271200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 352 PM EST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY STRONG OR SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-018>020-023-024-034-035-WVZ042>045-271200- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 352 PM EST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG...GUSTY WINDS ARE LIKELY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 27, 12:39 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EST FRI JAN 27 2012
NCZ002-003-019-VAZ013>017-032-033-043-270630-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PULASKI VA-SURRY NC-WILKES NC-
1239 AM EST FRI JAN 27 2012
...SHOWERS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY
...PATRICK...PULASKI...SURRY AND WILKES COUNTIES...
AT 1235 AM EST...SHOWERS WITH GUSTY WINDS WERE LOCATED 4 MILES SOUTH
OF ENNICE NORTHWARD TO CHARITY...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. AN ISOLATED
THUNDERSTORM IS POSSIBLE THIS MORNING. RAINFALL WILL BE LESS THAN
TWO TENTHS OF AN INCH.
STORMS WILL BE NEAR GALAX CITY...BOTTOM...PINE RIDGE...AND FRIES
AROUND 1245 AM...PIPERS GAP...LAMBSBURG...TOAST...AND MOUNT AIRY
AROUND 1250 AM...FANCY GAP AND AND WOODLAWN AROUND 1255 AM.
LAT...LON 3652 8133 3687 8078 3688 8075 3689 8075
3713 8038 3681 7995 3655 8037 3655 8044
3650 8044 3625 8084
07Special weather statement, Jan 27, 1:25 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 AM EST FRI JAN 27 2012
VAZ007-011-WVZ042>044-270745-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
125 AM EST FRI JAN 27 2012
...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE...
SUMMERS AND TAZEWELL COUNTIES...
AT 122 AM EST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
RICHLANDS...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RAVEN AROUND 130 AM...GLEN BURKE...AND
RICHLANDS AROUND 135 AM...JEWELL RIDGE...CEDAR BLUFF...AND CLAYPOOL
HILL AROUND 140 AM...BANDY...AND CLIFFIELD AROUND 145 AM...AMONATE
AROUND 150 AM AND TIPTOP AROUND 205 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3725 8174 3721 8168 3721 8156 3726 8150
3728 8142 3741 8133 3742 8129 3746 8131
3752 8122 3758 8120 3761 8108 3764 8107
3772 8098 3770 8090 3775 8092 3742 8058
3727 8116 3722 8124 3704 8182 3714 8191
KKSpecial weather statement, Jan 27, 1:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EST FRI JAN 27 2012
NCZ002>005-018>020-VAZ013>018-022-032-033-043-270730-
ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
136 AM EST FRI JAN 27 2012
...SHOWERS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...CRAIG...FLOYD...FRANKLIN...GRAYSON...HENRY...
MONTGOMERY...PATRICK...PULASKI...ROANOKE...ROCKINGHAM...STOKES...
SURRY...WATAUGA...WILKES AND YADKIN COUNTIES...
AT 131 AM EST...SHOWERS WITH GUSTY WINDS WERE LOCATED 4 MILES SOUTH
OF WILKESBORO NORTHWARD TO FLOYD...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. AN ISOLATED
THUNDERSTORM IS ALSO POSSIBLE. TREE LIMBS AND SMALL TREES COULD BE
DOWN BY A STRONGER STORM.
THESE SHOWERS WILL BE NEAR WILKES COUNTY AIRPORT...WINDY GAP...HAYS...
AND MULBERRY AROUND 140 AM...ROARING RIVER...CLINGMAN...DOCKERY...AND
ABSHERS AROUND 145 AM...RONDA AND AND PLEASANT HILL AROUND 150 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3611 8158 3612 8158 3629 8141 3629 8137
3637 8133 3636 8125 3643 8127 3688 8075
3691 8076 3750 8013 3728 7985 3721 7984
3723 7979 3711 7964 3625 8001 3626 8044
3614 8044 3610 8050 3604 8050 3603 8105
KKSpecial weather statement, Jan 27, 1:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 AM EST FRI JAN 27 2012
VAZ007-009>014-270815-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
159 AM EST FRI JAN 27 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MONTGOMERY...
PULASKI...SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 155 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SALTVILLE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BROADFORD...ADWOLF...AND THOMAS BRIDGE AROUND
205 AM...HUNGRY MOTHER STATE PARK...AND MARION AROUND 210 AM...
ASBERRYS...ATKINS...AND MOUNT ROGERS NATIONAL RECREATION AREA AROUND
215 AM...TAZEWELL AND AND NEBO AROUND 220 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3696 8179 3704 8182 3730 8099 3729 8097
3743 8056 3725 8040 3667 8165 3679 8170
3692 8184
KKSpecial weather statement, Jan 27, 2:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 AM EST FRI JAN 27 2012
NCZ001>004-018>020-VAZ012>018-022>024-032>035-043>047-270930-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-BOTETOURT VA-
BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GRAYSON VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
240 AM EST FRI JAN 27 2012
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND
HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...APPOMATTOX...ASHE...BEDFORD...BOTETOURT...
BUCKINGHAM...CAMPBELL...CARROLL...CRAIG...FLOYD...FRANKLIN...GRAYSON
...HENRY...MONTGOMERY...PATRICK...PITTSYLVANIA...PULASKI...ROANOKE...
ROCKBRIDGE...STOKES...SURRY...WATAUGA...WILKES...WYTHE AND YADKIN
COUNTIES...
AT 232 AM EST...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH
GUSTY WINDS AND HEAVY RAIN WERE LOCATED 8 MILES NORTHWEST OF BOOMER
NORTHWARD TO FLOYD...MOVING NORTHEAST AT 40 MPH. ADDITIONAL SHOWERS
WILL DEVELOP THIS MORNING AND SPREAD NORTHEAST ACROSS THE REGION.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
COULD FALL FROM THESE STORMS...AND COULD CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR MILLERS CREEK...FAIRPLAINS...CRICKET...AND
WILBAR AROUND 240 AM...MULBERRY...HALLS MILLS...HAYS...AND MC GRADY
AROUND 245 AM...DOCKERY AND AND ABSHERS AROUND 250 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3631 8190 3635 8173 3643 8172 3800 7933
3789 7915 3782 7916 3755 7889 3754 7883
3763 7883 3764 7872 3776 7861 3779 7848
3776 7845 3625 8031 3626 8044 3615 8044
3604 8056 3603 8106 3613 8183 3621 8191
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 12:39 AM EST | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 51 min |
| Jan 27, 1:25 AM EST | Special Weather Statement | RNK | Tazewell | 80 min |
| Jan 27, 1:36 AM EST | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 5 more | 54 min |
| Jan 27, 1:59 AM EST | Special Weather Statement | RNK | Bland, Giles, Smyth | 76 min |
| Jan 27, 2:40 AM EST | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Carroll, Floyd, Franklin and 15 more | 110 min |
| Jan 27, 3:46 AM EST | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 59 min |
| Jan 27, 4:40 AM EST | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Buckingham, Carroll, Craig and 16 more | 110 min |
| Jan 27, 6:28 AM EST | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, City of Lynchburg | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.